Alert archive / Vermont / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 97, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 21, 2011, 7:01 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2011, 7:01 PM EDT (23:01 UTC)
- Expired
- Aug 21, 2011, 7:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
Counties Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 129 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
763
WUUS51 KBTV 212301
SVRBTV
VTC021-027-212330-
/O.NEW.KBTV.SV.W.0097.110821T2301Z-110821T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
701 PM EDT SUN AUG 21 2011
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WINDSOR COUNTY IN SOUTHERN VERMONT...
SOUTHEASTERN RUTLAND COUNTY IN SOUTHERN VERMONT...
* UNTIL 730 PM EDT.
* AT 656 PM EDT A SEVERE THUNDERSTORM WAS NEAR ATHENS...MOVING EAST
AT 35 MPH. GOLF BALL SIZE HAIL AND DAMAGING WINDS HAVE BEEN
REPORTED WITH THIS STORM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WILGUS STATE PARK...WINDSOR...AND NORTH HARTLAND.
THIS SEVERE THUNDERSTORM IS ALSO PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS SEVERE
THUNDERSTORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
&&
LAT...LON 4340 7280 4354 7263 4361 7233 4360 7233
4358 7237 4354 7237 4353 7239 4348 7237
4337 7241 4336 7238 4334 7240 4328 7240
TIME...MOT...LOC 2300Z 265DEG 31KT 4314 7252
$$1 follow-up statement
032
WWUS51 KBTV 212334
SVSBTV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
734 PM EDT SUN AUG 21 2011
VTC021-027-212345-
/O.EXP.KBTV.SV.W.0097.000000T0000Z-110821T2330Z/
WINDSOR VT-RUTLAND VT-
734 PM EDT SUN AUG 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUTLAND AND
SOUTHERN WINDSOR COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA. THEREFORE THE
NATIONAL WEATHER SERVICE HAS ALLOWED THE SEVERE THUNDERSTORM WARNING
TO EXPIRE.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4340 7280 4354 7263 4361 7233 4360 7233
4358 7237 4354 7237 4353 7239 4348 7237
4337 7241 4336 7238 4334 7240 4328 7240
TIME...MOT...LOC 2301Z 265DEG 31KT 4314 7251
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:48 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 21, 3:48 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 348 PM EDT SUN AUG 21 2011 .SYNOPSIS... ACTIVE WEATHER WILL CONTINUE LATE THIS AFTERNOON INTO THE FIRST PART OF TONIGHT AS A STRONG COLD FRONT MOVES INTO THE NORTH COUNTRY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED AND SOME OF THE STORMS COULD BE STRONG TO SEVERE. EXPECT SCATTERED SHOWERS LATER TONIGHT AND MONDAY ALONG WITH COOLER WEATHER. DRY WEATHER AND A WARMING TREND WILL BEGIN ON TUESDAY AND CONTINUE INTO WEDNESDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... AS OF 348 PM EDT SUNDAY...FIRST LINE OF STRONG TO SEVERE THUNDERSTORMS HAS EXITED THE AREA...BUT NOT BEFORE PRODUCING LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN. STORMS FORMED WHERE INSTABILITY DEVELOPED AND DEEP LAYER SHEAR INCREASED. NOW A SECOND LINE OF STORMS...CLOSER TO THE COLD FRONT AND LARGER SCALE DYNAMIC SUPPORT HAS MOVED EAST OUT OF WESTERN NEW YORK AND WILL IMPACT THE NORTH COUNTRY THROUGH EARLY THIS EVENING. MID LEVEL COOLING IS LEADING TO ANOTHER ROUND OF DESTABILIZATION AND DEEP LAYER SHEAR IS EVEN STRONGER THAN EARLIER TODAY. THUS EXPECTING THE STORMS TO CONTINUE TO HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE. EVENTUALLY THIS THREAT WILL END LATER TONIGHT AND STORMS WILL TAPER OFF TO JUST SHOWERS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... AS OF 348 PM EDT SUNDAY...AREA REMAINS IN UPPER TROUGH ON MONDAY AND THIS WILL ENHANCE THE POTENTIAL FOR MORE SHOWERS...ESPECIALLY IN THE MOUNTAINS. COLD AIR ADVECTION WILL LEAD TO BELOW NORMAL TEMPERATURES ON MONDAY AS WELL AS PLENTY OF CLOUD COVER. THE SHOWERS WILL COME TO AN END MONDAY NIGHT AS UPPER TROUGH AXIS MOVES OUT OF THE AREA AND HIGH PRESSURE BUILDS INTO THE REGION. && .LONG TERM /TUESDAY THROUGH SUNDAY/... AS OF 348 PM EDT SUNDAY...NORTHWEST FLOW ALOFT DEVELOPS ON TUESDAY AND HIGH PRESSURE BUILDS INTO THE AREA. EVENTUALLY THE FLOW ALOFT WILL BACK TO THE WEST AND SOUTHWEST ON WEDNESDAY...BUT DRY WEATHER WILL CONTINUE. A WARMING TREND WILL ALSO DEVELOPED BASED ON THIS FLOW PATTERN CHANGE. AN UPPER LEVEL TROUGH WILL MOVE INTO THE AREA ON THURSDAY AND BRING THE NEXT CHANCE OF SHOWERS AND STORMS TO THE REGION. THIS SYSTEM WILL QUICKLY EXIT THE AREA AND HIGH PRESSURE BUILDS IN FOR FRIDAY AND SATURDAY WITH DRY WEATHER EXPECTED. IT WILL BE INTERESTING TO SEE HOW THINGS EVOLVE BUT THE FLOW PATTERN APPEARS CONDUCIVE TO ALLOWING THE REMNANTS OF WHAT IS EXPECTED TO BECOME HURRICANE IRENE TO MOVE INTO THE REGION ON SUNDAY...BUT AGAIN THIS IS A VERY LONG WAY OFF. HAVE BROUGHT IN JUST A CHANCE OF SHOWERS AND STORMS FOR SUNDAY AS A RESULT. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... THROUGH 18Z MONDAY...FIRST LINE OF STORMS WILL MOVE OUT OF VERMONT BETWEEN 200 PM AND 300 PM. SECOND AREA OF STORMS OVER WESTERN NEW YORK WILL MOVE ACROSS NORTHERN NEW YORK AND VERMONT BETWEEN 300 PM AND 800 PM TONIGHT. EXPECT VFR CONDITIONS EXCEPT WHEN THE LINE OF STORMS MOVES ACROSS THE AREA...THEN MVFR CONDITIONS WILL DEVELOP. GUSTY WINDS AND HAIL WILL ALSO BE POSSIBLE WITH THE STORMS. A COLD FRONT WILL MOVE ACROSS THE AREA AFTER 00Z AND WINDS WILL BECOME MORE WEST AND NORTHWEST. THE THUNDERSTORMS WILL COME TO AN END WITH LINGERING SHOWERS EXPECTED. HOWEVER...VFR CONDITIONS ARE EXPECTED. OUTLOOK 18Z MONDAY THROUGH FRIDAY...VFR/MVFR CONDITIONS MONDAY AFTERNOON AND NIGHT. VFR CONDITIONS TUESDAY THROUGH FRIDAY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...EVENSON NEAR TERM...EVENSON SHORT TERM...EVENSON LONG TERM...EVENSON AVIATION...EVENSON
Hazardous weather outlook, Aug 21, 10:53 AM EDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1053 AM EDT SUN AUG 21 2011 NYZ028-034-035-VTZ001>012-016>019-221500- EASTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 1053 AM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON ACROSS VERMONT AND PARTS OF NORTHEAST NEW YORK. THE ATMOSPHERE WILL CONTINUE TO BECOME UNSTABLE THIS AFTERNOON AND AS A COLD FRONT APPROACHES FROM THE WEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP. ANY STORMS THAT DO FORM WILL HAVE THE POTENTIAL TO PRODUCE STRONG AND DAMAGING WINDS...LARGE HAIL...VERY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. WHILE THE THREAT OF SEVERE WEATHER EXISTS OVER VERMONT AND NORTHEAST NEW YORK...THE GREATEST AREA OF CONCERN DURING THE MIDDLE TO LATE AFTERNOON HOURS FOR SEVERE WEATHER WILL BE OVER CENTRAL AND EASTERN VERMONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ026-027-029>031-087-221500- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-SOUTHWESTERN ST. LAWRENCE- 1053 AM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS MUCH OF THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS OF NEW YORK THIS AFTERNOON. GUSTY WINDS...SMALL HAIL...HEAVY DOWNPOURS... AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. EVENSON
In the hours before
Local storm report, Aug 21, 6:26 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
626 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG W PAWLET 43.35N 73.18W
08/21/2011 RUTLAND VT TRAINED SPOTTER
TREES DOWN IN WEST PAWLET
&&
CORRECTED EVENT TIME
EVENT NUMBER BTV1100465
LOCONTOLocal storm report, Aug 21, 6:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
636 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 1 S FLETCHER 44.67N 72.91W
08/21/2011 E1.00 INCH FRANKLIN VT PUBLIC
QUARTER SIZE HAIL AT A BED AND BREAKFAST IN FLETCHER
&&
EVENT NUMBER BTV1100466
LOCONTOLocal storm report, Aug 21, 6:49 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
649 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG DANBY 43.35N 73.00W
08/21/2011 RUTLAND VT LAW ENFORCEMENT
NUMEROUS TREES DOWN FROM WEST PAWLET TO DANBY WITH
REPORTS OF DAMAGE PER VT STATE POLICE
&&
EVENT NUMBER BTV1100467
LOCONTOLocal storm report, Aug 21, 6:52 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
652 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SOUTH WALLINGFORD 43.41N 72.99W
08/21/2011 E1.75 INCH RUTLAND VT LAW ENFORCEMENT
GOLFBALL SIZE HAIL REPORTED PER VT STATE POLICE
&&
EVENT NUMBER BTV1100468
LOCONTOLocal storm report, Aug 21, 6:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
653 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG GRANVILLE 43.98N 72.85W
08/21/2011 ADDISON VT PUBLIC
TREES DOWN... NO POWER
&&
EVENT NUMBER BTV1100469
LOCONTOLocal storm report, Aug 21, 6:59 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
659 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG BROOKFIELD 44.04N 72.60W
08/21/2011 ORANGE VT PUBLIC
TREES DOWN
&&
EVENT NUMBER BTV1100470
LOCONTOThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 11:17 AM EDT | Special Weather Statement | BTV | Chittenden, Franklin, Grand Isle | 58 min |
| Aug 21, 12:12 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 48 min |
| Aug 21, 12:14 PM EDT | Special Weather Statement | BTV | Franklin, Lamoille, Orleans | 61 min |
| Aug 21, 12:58 PM EDT | Special Weather Statement | BTV | Addison, Orange, Washington | 62 min |
| Aug 21, 1:01 PM EDT | Special Weather Statement | BTV | Caledonia, Lamoille, Orleans | 59 min |
| Aug 21, 1:23 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans, Washington | 82 min |
| Aug 21, 1:34 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Orange, Rutland, Washington, Windsor | 71 min |
| Aug 21, 3:01 PM EDT | Special Weather Statement | BTV | Essex | 44 min |
| Aug 21, 4:17 PM EDT | Special Weather Statement | BTV | Addison | 58 min |
| Aug 21, 4:26 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 64 min |
| Aug 21, 5:04 PM EDT | Flash Flood Warning | BTV | Addison | 4 hr |
| Aug 21, 5:32 PM EDT | Special Weather Statement | BTV | Chittenden, Lamoille | 58 min |
| Aug 21, 5:48 PM EDT | Special Weather Statement | BTV | Addison, Washington | 57 min |
| Aug 21, 5:58 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Orange, Rutland, Washington, Windsor | 62 min |
| Aug 21, 5:59 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 61 min |
| Aug 21, 6:01 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Lamoille, Orleans | 36 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.